Alert archive / Virginia / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Feb 3, 2016, 4:00 AM EST for 5 counties in North Carolina; 15 counties in Virginia. It took effect at Feb 3, 2016, 6:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2016, 4:00 AM EST (09:00 UTC)
- In effect from
- Feb 3, 2016, 6:00 AM EST
- Expired
- Feb 3, 2016, 2:47 PM EST
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Amherst County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Galax, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 5 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 607 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
460 WGUS61 KRNK 030900 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 400 AM EST WED FEB 3 2016 ...EXCESSIVE RAINS ARE POSSIBLE TODAY ACROSS THE BLUE RIDGE AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA... .A STRONG COLD FRONT WILL BRING AN AREA OF MODERATE TO HEAVY SHOWERS ACROSS THE MOUNTAINS INTO THE FOOTHILLS THIS MORNING INTO THE AFTERNOON. SOUTHERLY FLOW INTO THE BLUE RIDGE COMBINED WITH ABNORMALLY HIGH AMOUNTS OF MOISTURE IN THE AIR...ALONG WITH SATURATED GROUNDS...WILL LIKELY ENHANCE THE RAINFALL AND LEAD TO RUNOFF AND THE POSSIBILITY OF FLASH FLOODING. THE RAIN IS EXPECTED TO END BY DUSK. NCZ001>003-018-019-VAZ015>017-022>024-032>035-031700- /O.NEW.KRNK.FF.A.0001.160203T1100Z-160203T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST 400 AM EST WED FEB 3 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA... ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN VIRGINIA...AMHERST...BEDFORD...BOTETOURT...CARROLL...FLOYD... FRANKLIN...GRAYSON...PATRICK...ROANOKE AND ROCKBRIDGE. * THROUGH THIS AFTERNOON. * MODERATE TO HEAVY RAIN IS LIKELY AHEAD OF A FRONT TODAY. THIS ON TOP OF SATURATED GROUNDS FROM RECENT SNOWMELT WILL LEAD TO RUNOFF AND THE POSSIBILITY OF FLASH FLOODING. AS MUCH AS 2 INCHES OF RAIN IS EXPECTED ALONG PORTIONS OF THE BLUE RIDGE IN LESS THAN 6 TO 8 HOURS. * FLASH FLOODING OF SMALL CREEKS AND STREAMS IS POSSIBLE TODAY. URBAN LOCATIONS LIKE BOONE...JEFFERSON AND ROANOKE COULD SEE LOCALIZED FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. THE PUBLIC IS ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. HOWEVER...DO NOT RISK YOU SAFETY TO GET US REPORTS OR PICTURES. && $$
2 follow-up statements
240 WGUS61 KRNK 031701 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1201 PM EST WED FEB 3 2016 ...EXCESSIVE RAIN IS POSSIBLE TODAY ACROSS THE BLUE RIDGE AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA... .A STRONG COLD FRONT IS BRINGING AN AREA OF MODERATE TO HEAVY SHOWERS ACROSS THE MOUNTAINS AND INTO THE FOOTHILLS OF VIRGINIA AND NORTH CAROLINA. SOUTHERLY WIND FLOW INTO THE BLUE RIDGE COMBINED WITH ABNORMALLY HIGH AMOUNTS OF MOISTURE IN THE AIR...ALONG WITH SATURATED GROUND...WILL LIKELY ENHANCE THE RAINFALL AND LEAD TO FASTER RUNOFF AND THE POSSIBILITY OF FLASH FLOODING. THE RAIN IS EXPECTED TO END BY SUNSET. NCZ001>003-018-019-VAZ015>017-022>024-032>035-032300- /O.CON.KRNK.FF.A.0001.000000T0000Z-160203T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST 1201 PM EST WED FEB 3 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... SURRY...WATAUGA AND WILKES. IN VIRGINIA...AMHERST...BEDFORD... BOTETOURT...CARROLL...FLOYD...FRANKLIN...GRAYSON...PATRICK... ROANOKE AND ROCKBRIDGE. * UNTIL 6 PM EST THIS EVENING * MODERATE TO HEAVY RAIN IS LIKELY. RUNOFF WATER WILL BE FASTER DUE TO THE SATURATED GROUND FROM RECENT SNOWMELT...INCREASING THE POTENTIAL FOR FLASH FLOODING. AS MUCH AS 3 INCHES OF RAIN IS EXPECTED ALONG PORTIONS OF THE BLUE RIDGE...ESPECIALLY THE SECTION OF THE BLUE RIDGE PARKWAY SOUTH OF ROANOKE VIRGINIA. * FLASH FLOODING OF SMALL CREEKS AND STREAMS IS POSSIBLE. URBAN LOCATIONS LIKE BOONE AND ROANOKE COULD SEE LOCALIZED FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. THE PUBLIC IS ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. HOWEVER...DO NOT RISK YOU SAFETY TO GET US REPORTS OR PICTURES. && $$
811 WGUS61 KRNK 031947 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 247 PM EST WED FEB 3 2016 ...HEAVY RAIN THREAT HAS ENDED... .LITTLE OR NO ADDITIONAL RAIN IS EXPECTED ALONG AND WEST OF THE BLUE RIDGE. THE STEADIER...HEAVIER RAIN HAS MOVED EAST INTO THE PIEDMONT. NCZ001>003-018-019-VAZ015>017-022>024-032>035-032100- /O.CAN.KRNK.FF.A.0001.000000T0000Z-160203T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST 247 PM EST WED FEB 3 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA HAS BEEN CANCELLED. NO ADDITIONAL HEAVY RAIN IS EXPECTED FOR THE MOUNTAINS AND FOOTHILLS...HOWEVER STREAM LEVELS WILL REMAIN HIGH. FLOOD WARNINGS HAVE BEEN ISSUED FOR THE LOWER ROANOKE AND LOWER DAN RIVERS. MINOR FLOODING IS LIKELY ALONG THESE LARGER RIVERS AS WATER DRAINS FROM THE SMALL STREAMS ACROSS THE AREA. PLEASE HEAD ALL ROAD CLOSURES FROM LOCAL LAW ENFORCEMENT. ROADS MAY STILL BE COMPROMISED BY HIGH WATER. $$ 11
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Feb 2, 11:41 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Feb 2, 11:41 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1141 PM EST TUE FEB 2 2016 .SYNOPSIS... HIGH PRESSURE CENTERED OVER EASTERN CANADA WILL REMAIN WEDGED AGAINST THE EAST SIDE OF THE APPALACHIANS OVERNIGHT. MEANWHILE...A STRONG WINTER STORM WILL MOVE INTO THE UPPER MIDWEST...THE ASSOCIATED COLD FRONT WILL MOVE EAST INTO THE OHIO AND TENNESSEE VALLEYS OVERNIGHT. THIS COLD FRONT WILL CROSS THE APPALACHIANS WEDNESDAY AS THE WINTER STORM ADVANCES NORTHEAST THROUGH THE GREAT LAKES AND INTO EASTERN CANADA. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 1125 PM EST TUESDAY... ADJUSTED POPS FOR TONIGHT INTO WEDNESDAY MORNING. SLOWED THE ONSET OF RAIN...AND TWEAKED POPS TOWARDS LATEST HRRR SOLUTION. THE AREA OF RAIN AND DRIZZLE IN WESTERN NORTH CAROLINA HAS BEEN SHRINKING TONIGHT. ADDED A SLIGHT CHANCE OF THUNDERSTORM TO FAR WEST MOUNTAINS LATE TONIGHT. ADJUSTED TEMPERATURES DOWN IN A FEW LOCATION WITH CURRENT SURFACE OBS. USED HOURLY TEMPERATURES FOR CALCULATION OF OVERNIGHT LOW TEMPERATURES. AS OF 830 PM EST TUESDAY... EXPANDED WIND ADVISORY TO INCLUDE MERCER SOUTHWARD TO WATAGUA COUNTY IN NORTHWEST NORTH CAROLINA FOR THE SOUTHEAST WINDS INTO WEDNESDAY MORNING. THESE COUNTIES TEND TO BE OUR FAVORED LOCATIONS FOR THE STRONG SOUTHEAST WINDS. A VERY STRONG LOW LEVEL JET WILL PIVOT NORTHWARD ACROSS THE REGION. THE BEST LOCATIONS FOR THE POTENTIAL OF WIND ADVISORY CRITERIA WINDS WOULD BE AT THE HIGHEST ELEVATIONS. ONE OF THE HINDERING FACTORS WILL BE IF THE LOW-LEVEL INVERSION/CLOUD LAYER WILL STOP SOME OF THE STRONGEST WINDS FROM MIXING DOWN. ADJUSTED TEMPERATURES THIS EVENING INTO TONIGHT WITH THE CURRENT OBS AND MODEL TRENDS. THE HIRESW-ARW AND RNK WRFARW AND HRRR HAVE A SLOW THE DEVELOPMENT OF THE RAIN TONIGHT. DECIDED TO LOWER POPS FOR THIS EVENING INTO THE OVERNIGHT. PRECIPITATION WILL SLOWLY INCREASE TONIGHT IN COVERAGE AND INTENSITY AS ISENTROPIC LIFT INCREASES AHEAD OF AN APPROACHING COLD FRONT. BY WEDNESDAY MORNING...RAIN WILL ARRIVE FOR THE WEST AND SPREAD EAST ACROSS FORECAST AREA. MORE CHANGES LATER TONIGHT.... AS OF 330 AM EST TUESDAY... WEDGE OF HIGH PRESSURE IS NOSED DOWN THE EAST SIDE OF THE APPALACHIANS WITH SHALLOW STABLE LAYER PROMOTING NEAR SATURATED CONDITIONS BELOW 800 MB. CLOUDS ARE THE LOWEST AND THICKEST ALONG THE APPALACHIAN CREST FROM THE HIGH COUNTRY OF NC NORTHWARD THROUGH THE NRV OF VA AND INTO SOUTHEAST WV. CLOUD BASES WERE HIGHER ACROSS THE FOOTHILLS AND INTO THE PIEDMONT...THE DRY NORTHEAST WIND EVEN PROMOTING SOME CLEARING ACROSS PARTS OF NORTHERN AND EASTERN VA. RAIN THREAT TO THIS POINT HAS BEEN MINIMAL WITH THE ONLY REPORTS OF PRECIPITATION COMING FROM THE RIDGE TOPS NEAR THE APPALACHIAN CREST WHERE DRIZZLE WAS OCCURRING. AS WE PROGRESS THROUGH THE OVERNIGHT...THE WEDGE OF HIGH PRESSURE WILL REMAIN IN PLACE BUT WEAKEN AS WARM AIR ADVECTION INCREASES IN ADVANCE OF AN APPROACHING COLD FRONT. THE ACTUAL FRONT IS IN THE PROCESS OF CROSSING THE MS RIVER VALLEY...TRAILING FROM LOW PRESSURE CENTERED OVER IOWA. THE PARENT LOW PRESSURE WILL BE MOVING NORTHEAST OVERNIGHT...REACHING THE GREAT LAKES BY DAWN WEDNESDAY...THE COLD FRONT WILL BE PROGRESSING EAST ACROSS THE OHIO AND TENNESSEE VALLEYS. AS THE FRONT GETS CLOSER TO OUR REGION...STRONG WARM AIR ADVECTION PER INCREASING SOUTHERLY FLOW WILL BEGIN TO OVERRUN THE COOL WEDGE OF HIGH PRESSURE RESULTING IN THE DEVELOPMENT OF RAIN ACROSS OUR FORECAST AREA...WELL IN ADVANCE OF THE FRONTAL SHOWERS. THE WARM AIR ADVECTION WILL ALSO BEGIN THE PROCESS OF ERODING THE COOL WEDGE. THIS WILL RESULT IN STEADY OR RISING TEMPERATURES OVERNIGHT...ESPECIALLY AT RIDGE TOP LEVEL CLOSER TO THE TOP OF THE INVERSION. THE MAIN EMPHASIS FOR RAIN WILL BE LATE TONIGHT AND DURING THE DAY WEDNESDAY AS 800MB LOW LVL JET STREAKS ACROSS THE CENTRAL APPALACHIANS FEEDING HIGHER PWATS INTO THE AREA. AS SUCH WILL SEE THE DEVELOPMENT OF RAIN PER INCREASING UPSLOPE AND OVERRUNNING WIND FLOW...AND IN ADDITION TO THE ARRIVAL OF A LINE OF SHOWERS ASSOCIATED WITH THE APPROACHING COLD FRONT...WHICH SHOULD BE NEARING OUR WRN CWA BORDER BY 12Z WEDNESDAY. LOOK FOR COVERAGE OF RAIN TO INCREASE FROM SOUTH TO NORTH ALONG AND EITHER SIDE OF THE BLUE RIDGE OVERNIGHT...WITH MOST OF THE FORECAST AREA ENGULFED IN A WIDESPREAD WETTING RAIN BY 12Z/7AM WED. DONT BE SURPRISED TO HEAR A RUMBLE OF THUNDER WITH THE PASSING LINE OF CONVECTION ON WEDNESDAY. THIS IS A VERY DYNAMIC SYSTEM...BUT THE OVERALL INSTABILITY APPEARS LIMITED FOR OUR CWA PER THE LINGERING STABLE WEDGE OF HIGH PRESSURE ON THE EAST SIDE OF THE APPALACHIANS. ATTM WILL ENTERTAIN A WIND THREAT PRIMARILY PRIMARILY FOR NON CONVECTIVE CONCERNS ON THE WEST SIDE OF THE APPALACHIAN DIVIDE...SPECIFICALLY TAZEWELL AND SMYTH COUNTIES WHERE WIND GUSTS OF 40 TO 50 MPH ARE CERTAINLY POSSIBLE DUE TO SOUTHEAST DOWNSLOPE FLOW AHEAD OF THE APPROACHING FRONT. THERE MAY ALSO BE SOME RIDGETOP GUSTS OF THIS MAGNITUDE FARTHER EAST ABOVE THE STABLE WEDGE...BUT IT APPEARS THERE WILL NOT BE ENOUGH COVERAGE TO JUSTIFY A WIND ADVISORY ATTM. MODEL QPF HAS BEEN TRENDING UP WITH THIS SYSTEM. PLEASE SEE HYDRO SECTION OF THIS AFD FOR DETAILS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 330 PM EST TUESDAY... THE COLD FRONT WILL BE WELL EAST OF THE CWA ON WEDNESDAY NIGHT...WHICH WILL ALLOW THE RAIN SHOWERS TO SUBSIDE IN THE PIEDMONT. MEANWHILE...COLD AIR ADVECTION SHOULD ENSUE...AND SOME UPSLOPE SNOW SHOWERS OR FLURRIES WILL DEVELOP AROUND MIDNIGHT ALONG THE WESTERN SLOPES. THE 12Z GFS AND ECMWF MODELS SHOW THAT THE WIND WILL NOT QUITE BE FROM THE NORTHWEST...BUT RATHER FROM THE NORTH- NORTHWEST. THIS SETUP IS NOT AS IDEAL FOR UPSLOPE SNOW SHOWERS...SO ONLY A LITTLE ACCUMULATION IS ANTICIPATED. BY THURSDAY...CLOUDS SHOULD GRADUALLY DECREASE...ALTHOUGH NOT SO QUICKLY IN THE WESTERN SLOPES AND IN THE PIEDMONT EAST OF A LINE FROM LYNCHBURG TO DANVILLE. THE ECMWF SOLUTION MOVES THE COLD FRONT SLOWER TOWARD THE EAST COAST THAN THE GFS...AND ALSO TRIES TO DEVELOP A WAVE OF LOW PRESSURE TO BUCKLE SOME MOISTURE BACK TOWARD THE PIEDMONT BY EARLY THURSDAY NIGHT. IT SEEMS THAT THE ECMWF MAY BE TOO SLOW...SO THE FASTER AND MORE PROGRESSIVE GFS SOLUTION WAS FAVORED IN THIS FORECAST. AS A RESULT...JUST DRY CONDITIONS WITH SOME LINGERING CLOUD COVER IS EXPECTED TO THE EAST. HIGH PRESSURE SHOULD FINALLY BUILD OVERHEAD AFTER MIDNIGHT ON THURSDAY NIGHT. SKIES WILL EVENTUALLY CLEAR EVERYWHERE IN THE CWA...WHICH SHOULD PROVIDE A GOOD RADIATIONAL COOLING SITUATION. FRIDAY LOOKS TO BE SUNNY BUT STILL COOL. THE HIGH SHOULD SHIFT OVER THE PIEDMONT ON FRIDAY NIGHT...WHICH WILL PROVIDE ANOTHER GOOD NIGHT FOR RADIATIONAL COOLING. LOCATIONS WEST OF THE BLUE RIDGE MAY NOT COOL AS MUCH DUE TO A FEW HIGH CLOUDS AND THE FLOW SLOWLY TURNING AROUND TO THE SOUTHWEST. THROUGHOUT THIS PERIOD...HIGH TEMPERATURES WERE GENERALLY HELD ON THE COOLER SIDE OF MOS GUIDANCE...WHILE LOW TEMPERATURES WERE KEPT BELOW MOS GUIDANCE. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 400 PM EST TUESDAY... HIGH PRESSURE SHOULD DRIFT OFFSHORE ON SATURDAY...WHICH WILL START A PERIOD OF WARM AIR ADVECTION OVER THE MID ATLANTIC. TEMPERATURES SHOULD MODERATE SOMEWHAT ON SATURDAY...BUT THERE WILL BE AN INCREASE IN CLOUDINESS THAT WILL WEAKEN THE WARMING TREND. BY SATURDAY NIGHT...TWO UPPER LEVEL SHORT WAVE TROUGHS APPROACH THE EASTERN UNITED STATES. THE NORTHERN ONE WILL CROSS OVER QUEBEC AND THE NEW ENGLAND STATES...WHILE A SOUTHERN ONE SHOULD MOVE ALONG THE GULF COAST. THE LATEST GFS AND ECMWF MODELS KEEP THIS SPLIT FLOW PATTERN IN PLACE. THE SOUTHERN TROUGH WILL GENERATE A LOW PRESSURE SYSTEM OFF THE CAROLINA COAST...AND TRACK IT TO THE NORTHEAST AS THE SYSTEM INTENSIFIES. THE LOW PRESSURE SYSTEM APPEARS TO STAY JUST OFFSHORE AND NOT IMPACT THE CWA. BY SUNDAY...A BROAD UPPER LEVEL TROUGH WILL EMERGE WITHIN THE NORTHERN STREAM OVER THE DAKOTAS...AND DIG SOUTHWARD TOWARD THE MID ATLANTIC DURING MONDAY AND TUESDAY. A WAVE OF LOW PRESSURE SHOULD ACCOMPANY THE LEADING EDGE OF THIS TROUGH...THAT WILL SPARK AN ALBERTA CLIPPER SYSTEM. TEMPERATURES SHOULD REMAIN ABOVE FREEZING ON MONDAY...TO KEEP THE APPROACHING MOISTURE FROM THE CLIPPER SYSTEM AS RAIN...EXCEPT FOR THE COLDER WESTERN SLOPES WHERE IT MAY START AS SNOW. ONCE A SHOT OF ARCTIC AIR ARRIVES FROM THE UPPER LEVEL TROUGH ON MONDAY NIGHT...THE PRECIPITATION WOULD TURN OVER TO ALL SNOW WEST OF THE BLUE RIDGE. SINCE THERE IS STILL CONSIDERABLE UNCERTAINTY DUE TO THE MODELS DIVERGING ON THE TRACK OF THIS CLIPPER SYSTEM...JUST CHANCE POPS WERE UTILIZED. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... AS OF 1141 PM EST TUESDAY... MOIST EASTERLY FLOW WILL CONTINUE OVERNIGHT INTO WEDNESDAY. SHAPED POPS/WEATHER IN TAF TOWARDS HIGHRES MODELS SLOWER TIMING. BELIEVE THE HRRR CAPTURED RAIN AND TIMING THE BEST. WARMER AIR AHEAD OF A COLD FRONT WILL CONTINUE TO LOWER CEILINGS/VISBYS OVERNIGHT WITH ALL TAF LOCATIONS AT IFR CEILINGS BY DAYBREAK WEDNESDAY. RAIN WILL CROSS THE REGION WEDNESDAY MORNING AND AFTERNOON AND MAY BE HEAVY AT TIMES. A STRONG LOW LEVEL JET MOVING ACROSS THE CENTRAL APPALACHIANS WILL KEEP WINDS GUSTY AT BLF THROUGH THE TAF PERIOD AND GUSTY WINDS OF 15-25KTS WITH THE FRONTAL PASSAGE DURING THE DAY WEDNESDAY AT THE REMAINING TAF SITES. THE COLD FRONT ISNT EXPECTED TO CROSS THE ENTIRE FORECAST AREA UNTIL LATE WEDNESDAY NIGHT. AS THE COLD FRONT CROSSES...WIND DIRECTIONS WILL SWITCH AROUND TO THE WEST TO SOUTHWEST WITH SPEEDS SLOWLY SUBSIDING. THE STRONG COLD FRONT WILL MOVE EAST OF THE APPALACHIANS LATE WEDNESDAY EVENING REACHING THE COAST BY EARLY THURSDAY. MEDIUM CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE TAF PERIOD. EXTENDED DISCUSSION... BY LATE THURSDAY...HIGH PRESSURE WILL BUILD OVERHEAD TO PROVIDE COLDER AND DRIER CONDITIONS... AND ALSO PROVIDE A RECOVERY TO VFR CONDITIONS AT ALL TAF SITES THROUGH SATURDAY. && .HYDROLOGY... MODELS HAVE BEEN TRENDING HIGHER FOR QPF WITH WEDNESDAYS FRONTAL PASSAGE...AMOUNTS RANGING FROM 0.75 TO 1.25...WITH SOME ISOLATED 1.50 INCH AMOUNTS NEAR THE BLUE RIDGE. THIS SORT OF RAINFALL WILL GENERATE SIGNIFICANT RISES ON AREA STREAMS...POTENTIALLY TO NEAR BANKFULL IN SOME INSTANCES. IF TRENDS CONTINUE TO GO HIGHER THEN A FLOOD WATCH MAY BE NEEDED FOR PARTS OF THE AREA ON WEDNESDAY. && .EQUIPMENT... AS OF 100 PM EST TUESDAY... MAINTENANCE HAS BEEN CONDUCTED ON THE KFCX RADAR. THE RADAR IS BACK UP AND RUNNING BUT MAY CONTINUE TO EXPERIENCE INTERMITTENT OUTAGES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY UNTIL 10 AM EST WEDNESDAY FOR VAZ007-009-015. NC...WIND ADVISORY UNTIL 10 AM EST WEDNESDAY FOR NCZ001-018. WV...WIND ADVISORY UNTIL 10 AM EST WEDNESDAY FOR WVZ042. && SYNOPSIS...KK/PM NEAR TERM...KK/PM SHORT TERM...PW LONG TERM...PW AVIATION...CF/KK HYDROLOGY...PM EQUIPMENT...PM
Hazardous weather outlook, Feb 2, 8:32 PM EST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 832 PM EST TUE FEB 2 2016 NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-WVZ043-044-507-508-040145- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 832 PM EST TUE FEB 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RAINFALL WEDNESDAY MAY CAUSE SIGNIFICANT RISES ON AREA STREAMS. FOR THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-018-VAZ015-WVZ042-040145- ASHE-WATAUGA-GRAYSON-MERCER- 832 PM EST TUE FEB 2 2016 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. RAINFALL WEDNESDAY MAY CAUSE SIGNIFICANT RISES ON AREA STREAMS. FOR THURSDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-040145- TAZEWELL-SMYTH- 832 PM EST TUE FEB 2 2016 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WIND ADVISORY EARLY WEDNESDAY. RAINFALL WEDNESDAY MAY ALSO CAUSE SIGNIFICANT RISES ON AREA STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 8:42 AM EST | Flash Flood Warning | RNK | Alleghany, Ashe, Watauga | 7 hr |
| Feb 3, 10:45 AM EST | Areal Flood Advisory | RNK | Stokes, Surry, Wilkes, Yadkin | 5 hr |
| Feb 3, 12:03 PM EST | Areal Flood Advisory | RNK | Stokes, Yadkin | 4 hr |
| Feb 3, 12:21 PM EST | Special Weather Statement | RNK | Rockingham | 24 min |
| Feb 3, 12:46 PM EST | Special Weather Statement | RNK | Rockingham | 29 min |
| Feb 3, 1:15 PM EST | Special Weather Statement | RNK | Caswell | 30 min |
| Feb 3, 1:51 PM EST | Special Weather Statement | RNK | Caswell | 39 min |
| Feb 3, 2:31 PM EST | Special Weather Statement | RNK | Caswell | 59 min |
| Feb 3, 3:47 PM EST | Areal Flood Warning | RNK | Alleghany, Ashe, Watauga | 6 hr |
| Feb 3, 5:19 PM EST | Areal Flood Warning | RNK | Surry, Yadkin | 3 hr |
| Feb 3, 8:51 AM EST | Areal Flood Advisory | RNK | Bland, Smyth, Tazewell, Wythe | 6 hr |
| Feb 3, 9:51 AM EST | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 6 hr |
| Feb 3, 10:36 AM EST | Areal Flood Advisory | RNK | Bedford, Botetourt, Floyd, Franklin, Montgomery, Pulaski and 5 more | 6 hr |
| Feb 3, 11:00 AM EST | Special Weather Statement | RNK | Henry, City of Martinsville | 45 min |
| Feb 3, 11:32 AM EST | Flash Flood Warning | RNK | Patrick | 6 hr |
| Feb 3, 1:44 PM EST | Special Weather Statement | RNK | Halifax | 31 min |
| Feb 3, 2:34 PM EST | River Flood Warning | RNK | Charlotte, Halifax | 4 days |
| Feb 3, 2:34 PM EST | River Flood Warning | RNK | Halifax | 4 days |
| Feb 3, 2:43 PM EST | Special Weather Statement | RNK | Appomattox, Campbell, Charlotte, Halifax | 62 min |
| Feb 3, 4:22 PM EST | Areal Flood Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 12 hr |
Nearby
Flash Flood Watches in Virginia, 2016Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.